Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

July 17, 2021Clarke County, Mississippi

NWS Jackson, MS issued this special weather statement at Jul 17, 2021, 1:17 PM CDT for Clarke County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 1:17 PM CDT (18:17 UTC)
Expired
Jul 17, 2021, 2:00 PM CDT
In force
43 min
Issued by
NWS Jackson, MS

County Clarke County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 111 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WWUS84 KJAN 171817
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
117 PM CDT Sat Jul 17 2021
 
MSZ051-052-057-058-171900-
Lauderdale MS-Newton MS-Jasper MS-Clarke MS-
117 PM CDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JASPER...
SOUTHEASTERN NEWTON...NORTHWESTERN CLARKE AND SOUTHWESTERN LAUDERDALE
COUNTIES UNTIL 200 PM CDT...

At 116 PM CDT, Meteorologists were tracking a strong thunderstorm
near Rose Hill, or 15 miles southeast of Newton, moving east at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Orange around 120 PM CDT.
  Stonewall and Savoy around 140 PM CDT.
  Sable around 155 PM CDT.

Other locations impacted by this storm include Pachuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 8871 3203 8909 3229 8897 3237 8884
      3238 8855
TIME...MOT...LOC 1816Z 276DEG 19KT 3219 8894 

$$

CME

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jul 17, 1:01 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 17, 1:01 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
101 PM CDT Sat Jul 17 2021

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Convection this afternoon has plagued sites and dropped categories
to MVFR. However, once storms pass VFR conditions return. These
storms will continue through the afternoon into the evening hours
before dissipating. However, sites should expect MVFR ceilings
overnight with another round of storms possible before daybreak
tomorrow, especially in the Delta. /28/

&&

.DISCUSSION...
An early start to our convection has occurred this morning as an
overnight MCV has dropped south into the general vicinity. This
has helped to sustain convection across the Delta this morning and
portions of southeast Arkansas, stretching east into portions of
north central Mississippi. While some of this rain has been moving
over the same areas, it does appear to be more or less progressive
and the rates are not exceptionally high yet this morning. In
addition, portions of this region are surprisingly "lacking" in
rainfall compared to other parts of the CWA. However, we will
continue to monitor for the flash flood potential with any storms
that occur throughout the day. Looking at the bigger picture,
today will feature another day of greater coverage of storms as
was the case yesterday. This comes as the upper trough axis
resides in the vicinity/overhead of the forecast area and we are
on the western edge of a surface high pressure. This has brought
southerly flow to the region which has allowed moisture to better
infiltrate the region. Precipitable water values off the 12Z KJAN
sounding show around 2 inches and this is forecast to be around 2
to 2.3 inches through the day. This will mean that any storms that
occur will have the potential for efficient, heavy rainfall
similar to yesterday and can lead to localized flash flooding
concerns. My inclination, despite it being the summer season and
we can handle water better, is to outlook some kind of limited
flooding risk area. However, I am not confident in where exactly
as the entire area has that risk. Given the presence of this MCV,
there remains some flow across the area which should help reduce
the risk of storms lingering too long, but the greater coverage
suggests multiple rounds of storms in some locations will be
possible. Will continue to ponder this through the rest of this
morning.

In terms of severe weather, I won't rule out a strong
storm but like was the case yesterday, the potential for severe
storms is not high. While not a true microburst day today, several
parameters were lacking for severe weather to be a high concern.
However, with the presence of some forcing feature, daytime
heating, ample moisture, some cooler air aloft...it won't be
completely out of the question for some strong storms and perhaps
a couple severe storms this afternoon.

Otherwise, it should be a day mixed of some sun and many clouds.
Temperatures will be on the cooler side because of the rain and
clouds and should be in the 80s overall. /28/

Prior discussion below:

Today and Tonight...High pressure at the surface remains wedged into
the region from the east, while troughing aloft sits over the
region.  As the trough axis shifts east through the forecast area
today, a wave of ascent will likewise traverse the CWA through the
course of the day.  This ascent, coupled with daytime heating and a
moist unstable airmass, in addition to any lingering outflow
boundaries from Friday's convection, and a known remnant MCV
currently residing over extreme Southeast Arkansas, will all aid in
sparking numerous to widespread showers and storms across the
forecast area from late this morning through the afternoon hours.

The overall threat for severe storms is currently far too low to
introduce the mention of them into the HWO on this morning's
package.  However, a few storms could become intense enough to
produce wind gusts around 40 mph.  Frequent lightning strikes and
torrential downpours can both be expected with today's convection.
Some localized flash flooding could become possible as well as
rainfall rates will be quite high.  Convection will also be slow-
moving and storms could train across the same locations in a short
amount of time.

Convection will gradually dissipate during the evening.  An overall
lull in activity is expected through much of the overnight hours.
However, another area of ascent embedded in northwest flow aloft,
could begin sparking more showers and possible storms across
northern portions of the CWA by sunrise Sunday morning. /19/

Next week...The two words that best sum up this forecast period
are...more rain. Through Monday, we'll remain under a
northwesterly upper flow pattern, notorious for bringing periodic
disturbances with attendant convective complexes, potentially even
during the nighttime which is why we'll have to maintain somewhat
higher rain chances at night during the early part of the week.
The longwave upper trough over the eastern CONUS will shift
slightly eastward toward the middle of the week, but a narrow
trough axis will continue to extend through the Deep South even as
it does so. Guidance has been teasing out the potential for an
upper low feature cutting off from this trough, but regardless of
whether and when that happens, it appears likely we'll still
remain under negative height anomalies. At the surface, a high
will build over the Midwest, but we'll remain on the more active,
and notably moist (PW lingering near 2"), southern periphery of
this ridge. The ridge might be strong enough to curtail rain
chances somewhat across north MS and AR mid to late week, but for
most of the area, it appears we'll remain stuck in the wetter than
usual pattern.

Toward the end of the week, mid/upper ridging from the western US
shows signs of building toward our area. This may result in an
upward trend in temps by Friday, highly dependent upon rain
development/timing each day. Still, available guidance keeps a very
moist airmass in place across the region, so rain chances will
remain above normal through the end of the work week. Looking
farther ahead, there are signs that next weekend into the following
week, ridging will become dominant enough to finally trend back
toward more typical, drier July weather.

Any threat for stronger storms each day will be driven by mesoscale
influences difficult to anticipate very far ahead of time, given the
lack of more coherent deep shear anticipated. It's certainly
possible we could see a few storms produced damaging wind throughout
the week, including a convective complex or two early in the week
while we're in the northwesterly flow regime. In addition, we also
cannot rule out a localized flash flooding threat just about any day
during the upcoming week given the moist airmass and weak flow
regime, as we've already seen in recent days. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       87  72  87  72 /  82  45  89  65
Meridian      87  71  86  71 /  89  42  89  64
Vicksburg     88  73  89  73 /  84  46  85  65
Hattiesburg   88  72  88  73 /  83  22  86  45
Natchez       88  72  89  73 /  78  26  80  53
Greenville    86  71  89  71 /  95  57  90  69
Greenwood     86  71  88  71 /  89  56  91  68

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Jul 17, 3:30 AM CDT, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
330 AM CDT Sat Jul 17 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
172000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
330 AM CDT Sat Jul 17 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

19

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, Jul 17, 11:03 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1103 AM CDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      2 E TOUGALOO            32.40N 90.13W
07/16/2021                   HINDS              MS   PUBLIC

            HOME WITH FLOODING IN NORTH EAST JACKSON, ON
            NORTH LAKE CIRCLE WAS REPORTED. AN ESTIMATED
            AMOUNT OF ABOUT 4 INCHES WAS GIVEN.

&&

JNE
Special weather statement, Jul 17, 11:23 AM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
1123 AM CDT Sat Jul 17 2021

MSZ043-049-171715-
Rankin MS-Madison MS-
1123 AM CDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN RANKIN AND SOUTHEASTERN
MADISON COUNTIES UNTIL 1215 PM CDT...

At 1123 AM CDT, Meteorologists were tracking a strong thunderstorm
near Canton, moving south at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Madison and Goshen Springs around 1140 AM CDT.
  Pisgah around 1145 AM CDT.
  Fannin around 1150 AM CDT.
  Pelahatchie around 1215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3228 9016 3229 9015 3231 9016 3232 9015
      3234 9011 3236 9011 3236 9010 3238 9010
      3240 9007 3240 9018 3265 9021 3271 8975
      3262 8975 3258 8978 3238 8973 3232 8973
TIME...MOT...LOC 1623Z 346DEG 19KT 3255 9001

JC
Special weather statement, Jul 17, 11:41 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
1141 AM CDT Sat Jul 17 2021

MSZ045-050-051-171715-
Scott MS-Newton MS-Neshoba MS-
1141 AM CDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT NEWTON...EAST CENTRAL SCOTT AND
SOUTHWESTERN NESHOBA COUNTIES UNTIL 1215 PM CDT...

At 1141 AM CDT, Meteorologists were tracking a strong thunderstorm
near Conehatta, or near Prospect, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Stratton around 1155 AM CDT.
  Decatur around 1205 PM CDT.
  Newton and Little Rock around 1215 PM CDT.

Other locations impacted by this storm include Chunky and Hickory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3226 8892 3239 8941 3269 8925 3257 8891
TIME...MOT...LOC 1641Z 291DEG 13KT 3248 8921

JNE
Special weather statement, Jul 17, 12:17 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Jackson MS
1217 PM CDT Sat Jul 17 2021

MSZ043>046-048>052-055>058-171800-
Newton MS-Neshoba MS-Hinds MS-Leake MS-Rankin MS-Clarke MS-Kemper MS-
Smith MS-Scott MS-Lauderdale MS-Madison MS-Simpson MS-Jasper MS-
1217 PM CDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEAKE...RANKIN...
NEWTON...SMITH...SOUTHWESTERN KEMPER...SCOTT...SOUTHERN NESHOBA...
SOUTHEASTERN MADISON...JASPER...NORTHEASTERN SIMPSON...NORTHWESTERN
CLARKE...CENTRAL HINDS AND LAUDERDALE COUNTIES UNTIL 100 PM CDT...

At 1217 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Bethsaida to near Florence. Movement
was southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Philadelphia and Neshoba around 1220 PM CDT.
  Bethsaida around 1230 PM CDT.
  House around 1240 PM CDT.
  Herbert Springs around 1255 PM CDT.
  Damascus, Cato, Martin and Johns around 100 PM CDT.

Other locations impacted by these storms include Tucker, Walnut
Grove, Sebastopol, Standing Pine, Puckett, Lena, Chunky, Lake,
Montrose and Sylvarena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3197 8885 3196 8967 3237 9057 3280 8907
      3259 8841
TIME...MOT...LOC 1717Z 297DEG 17KT 3271 8910 3219 9017

JNE
Special weather statement, Jul 17, 1:17 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
117 PM CDT Sat Jul 17 2021

MSZ051-052-057-058-171900-
Lauderdale MS-Newton MS-Jasper MS-Clarke MS-
117 PM CDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JASPER...
SOUTHEASTERN NEWTON...NORTHWESTERN CLARKE AND SOUTHWESTERN LAUDERDALE
COUNTIES UNTIL 200 PM CDT...

At 116 PM CDT, Meteorologists were tracking a strong thunderstorm
near Rose Hill, or 15 miles southeast of Newton, moving east at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Orange around 120 PM CDT.
  Stonewall and Savoy around 140 PM CDT.
  Sable around 155 PM CDT.

Other locations impacted by this storm include Pachuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 8871 3203 8909 3229 8897 3237 8884
      3238 8855
TIME...MOT...LOC 1816Z 276DEG 19KT 3219 8894

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:23 AM CDTSpecial Weather StatementJANMadison52 min
Jul 17, 11:41 AM CDTSpecial Weather StatementJANNewton34 min
Jul 17, 12:17 PM CDTSpecial Weather StatementJANJasper, Lauderdale, Neshoba, Newton, Rankin, Scott and 1 more43 min
Jul 17, 2:42 PM CDTSpecial Weather StatementJANHinds33 min
Jul 17, 3:21 PM CDTSpecial Weather StatementJANCopiah24 min
Jul 17, 3:46 PM CDTSpecial Weather StatementJANLawrence44 min
Jul 17, 4:31 PM CDTSpecial Weather StatementJANSimpson14 min
Jul 16, 9:01 PM CDTSpecial Weather StatementJANMorehouse44 min
Jul 16, 9:24 PM CDTSpecial Weather StatementJANMorehouse51 min
Jul 16, 10:14 PM CDTSpecial Weather StatementJANMorehouse, Richland, West Carroll46 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.